Dilantin Injections Led to a Disorder Known as Purple Glove Syndrome. According to a quarterly report it released last week, the Food & Drug Administration (FDA) is investigating instances were Dilantin (phenytoin) injections led to a disorder known as Purple Glove Syndrome. This condition, which was named for the discoloration that often accompanies it, can lead to the need for emergency surgery, and even limb amputation, if it becomes serious.
Phenytoin is an antiepileptic drug. Aside from seizures, it is an option in the treatment of trigeminal neuralgia as well as certain cardiac arrhythmias. In the US, phenytoin is marketed as Phenytek and Dilantin (including Dilantin Kapseals, Dilantin-125 and Dilantin Infatabs).
Phenytoin has been administered intravenously since 1956. But occasionally, this treatment can lead to a complication called Purple Glove Syndrome. Purple Glove Syndrome starts as a pale blue or dark purple discoloration which appears around the intravenous insertion site 2 to 12 hours after the administration of the drug. Progression occurs during the next 12 to 16 hours as developing edema and continued discoloration spread around all sides of the affected limb.
Purple Glove Syndrome Can Turn Quite Serious
If a patient is fortunate, the discoloration and edema will gradually fade, and the affected limb will heal within 2 to 4 weeks. However, Purple Glove Syndrome can sometimes turn quite serious, resulting in the death of affected tissue. When such necrosis occurs, a patient may require surgery to restore blood flow to the affected tissue. The most severe cases of Purple Glove Syndrome can lead to amputation of the injured limb.
In its report, the FDA did not say how many cases of phenytoin-related Purple Glove Syndrome it was investigating. But a 1998 study conducted by researchers at the Mayo Clinic found that of 152 patients receiving intravenous Dilantin (phenytoin), 9 (about 5.9%) developed Purple Glove Syndrome. The study also found that the disorder was more likely to affect the elderly, and people who received more than one dose of phenytoin.
No one yet understands why intravenous Dilantin can cause Purple Glove Syndrome. The disorder does occur when Dilantin – which has highly alkaline PH – leaks into the interstitial tissue. But Purple Glove Syndrome is also seen in patients were such phenytoin leakage has not occurred. Some health practitioners believe this could have something to do with the exact formulation of the phenytoin injection.